Texas, 2010

Hail and Damaging Winds in Texas, August 4, 2010

August 4, 2010 · NWS AMA · 6 events in 4 counties and zones

central and eastern Texas Panhandle. however there were several reports of damage from the hail and thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced some hail along with damaging thunderstorm winds during the early evening hours across the western...southern...central and eastern Texas Panhandle. No injuries were reported...however there were several reports of damage from the hail and thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 4, 5:20 PM CST, 44 minutes earlier.

Area forecast discussion, Aug 4, 5:20 PM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT WED AUG 4 2010

.AVIATION...
THE COMBINATION OF A FRONTAL BOUNDARY JUST SOUTH OF THE AMARILLO TAF
SITE ALONG WITH UPPER LEVEL ENERGY TRACKING EAST OUT OF NEW MEXICO
WILL RESULT IN SCATTERED THUNDERSTORMS AT ALL THREE TAF SITES UNTIL
AROUND 06Z TO 08Z THURSDAY. VFR CONDITIONS ARE EXPECTED THROUGH THE
TAF FORECAST PERIOD EXCEPT IN AND NEAR THE THUNDERSTORMS THIS EVENING
WHERE IFR TO MVFR CONDITIONS EXPECTED. LIGHT NORTHEAST WINDS WILL
BECOME EAST AND SOUTHEAST AROUND 10 TO 15 KNOTS THURSDAY AFTER 15Z.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT WED AUG 4 2010/

DISCUSSION...
DETERMINING CHANCES FOR SHOWERS/STORMS IN THE SHORT TERM CONTINUE TO
BE THE MAIN FORECAST CONCERNS.

BOUNDARY HAS JUST ABOUT PUSHED INTO THE SOUTHERN TEXAS PANHANDLE AND
EXPECT THIS FEATURE TO REMAIN IN THE VICINITY THROUGH TONIGHT.
SHOWERS AND THUNDERSTORMS HAVE ALL READY FORMED ALONG THE BOUNDARY
JUST WEST OF FRIONA AND BEHIND THE FRONT ACROSS THE HIGHER TERRAIN OF
NORTHEAST NEW MEXICO. LATEST MESOANALYSIS PAINTS SBCAPES OF ABOUT
1500 TO 2000 ACROSS THE PANHANDLES THIS AFTERNOON. THIS COUPLED WITH
SLIGHTLY STRONGER MID LEVEL WINDS TODAY..EXPECT SHOWERS AND STORMS TO
MOVE INTO THE PANHANDLES THIS EVENING INTO TONIGHT. 12Z AMA RAOB
DEPICTS AN INVERTED V SOUNDING...SO SOME OF THE STRONGER STORMS COULD
POSE AN ISOLATED WIND GUST THREAT.

FORECAST WRT TO THURSDAY HAS NOT CHANGED. FRONTAL BOUNDARY WILL
REMAIN ACROSS THE SOUTHERN TEXAS PANHANDLE. EAST TO SOUTHEAST
UPSLOPE WILL DEVELOP BEHIND THE FRONT...WITH SHOWER AND THUNDERSTORM
CHANCES CONTINUING. CONVECTION MAY BE AIDED TOMORROW NIGHT AS UPPER
LEVEL DISTURBANCE MOVES ATOP THE RIDGE...SO POPS WERE INCREASED A
BIT ACROSS THE NORTHERN ZONES. WITH UPSLOPE FLOW AND PRECIP
CHANCES...SLIGHTLY COOLER TEMPS SHOULD BE SEEN ON THURSDAY AND HAVE
SIDED CLOSER TO THE MET NUMBERS AS OPPOSED TO THE WARMER MAV. LOW
END POPS WERE RETAINED ON FRIDAY AS LINGERING EFFECTS FROM THE
BOUNDARY MAY TRIGGER A FEW STORMS DURING THE AFTERNOON HOURS.

UPPER LEVEL RIDGE WILL BEGIN TO REASSERT ITSELF ACROSS THE
PANHANDLES FRIDAY THROUGH THE END OF THE FORECAST. THIS WILL END
PRECIP CHANCES ACROSS THE AREA...WITH TEMPS CLIMBING BACK INTO THE
MIDDLE 90S TO NEAR 100 IN SOME SPOTS BY THE WEEKEND. LATEST GUIDANCE
NUMBERS IN THE EXTENDED IN LINE WITH CURRENT FORECAST...SO NO
SIGNIFICANT CHANCES WERE MADE TO THE GRIDS IN LATER PERIODS.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS ANTICIPATED THROUGH THE FORECAST PERIOD AS
MINIMUM RELATIVE HUMIDITY VALUES REMAIN ABOVE CRITICAL THRESHOLDS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/14
Hazardous weather outlook, Aug 4, 2:08 PM CST, 3 hours 56 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT WED AUG 4 2010

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
308 PM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. THESE STORMS MAY APPROACH SEVERE
LEVELS WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THURSDAY THROUGH FRIDAY AFTERNOON. SOME OF THESE STORMS
MAY APPROACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Special weather statement, Aug 4, 3:10 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
410 PM CDT WED AUG 4 2010

TXZ017-018-042215-
RANDALL TX-ARMSTRONG TX-
410 PM CDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR ARMSTRONG AND RANDALL
COUNTIES.

AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES WEST OF WAYSIDE...MOVING
EAST AT 5 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.
Special weather statement, Aug 4, 4:01 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
501 PM CDT WED AUG 4 2010

TXZ017>019-042300-
RANDALL TX-ARMSTRONG TX-DONLEY TX-
501 PM CDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR DONLEY...ARMSTRONG
AND RANDALL COUNTIES.

AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A CLUSTER OF STRONG THUNDERSTORMS BETWEEN HAPPY AND
CLARENDON. THE STRONGEST STORM WAS LOCATED 14 MILES WEST OF
WAYSIDE...MOVING NORTHEAST AT 5 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.
Special weather statement, Aug 4, 4:37 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT WED AUG 4 2010

TXZ001-006-042330-
DALLAM TX-HARTLEY TX-
537 PM CDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR HARTLEY AND DALLAM
COUNTIES.

AT 533 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 28 MILES WEST OF WARE...MOVING
SOUTHEAST AT 20 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 4, 5:27 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT WED AUG 4 2010

TXZ001-006-050030-
DALLAM TX-HARTLEY TX-
627 PM CDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR HARTLEY AND DALLAM
COUNTIES.

AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF WARE...MOVING
EAST AT 25 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

The radar

The Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hartley

When
August 4, 6:04 PM CST to 6:06 PM CST
Where
Hartley County, 15 mi SW of Dalhart
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
35.916, -102.710

The public reported hail damage to the windows of her home southwest of Dalhart near U.S. Highway 54. No injuries were reported.

Thunderstorm Wind, Hartley

When
August 4, 6:04 PM CST to 6:06 PM CST
Where
Hartley County, 15 mi SW of Dalhart
Measured
61 kt (70 mph) estimated gust
Property damage
$600
Reported by
Public
Coordinates
35.916, -102.710

The public reported wind damage to her home southwest of Dalhart near U.S. Highway 54. The winds reportedly blew down a basketball hoop and a large trampoline in her yard had blown away. No injuries were reported.

Thunderstorm Wind, Gray

When
August 4, 6:22 PM CST to 6:24 PM CST
Where
Gray County, 0.48 mi SSE of Pampa Lefors Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.614, -100.996

Thunderstorm Wind, Potter

When
August 4, 6:40 PM CST to 6:42 PM CST
Where
Potter County, 11.05 mi N of Amarillo
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.360, -101.820

The broadcast media reported that a tractor trailer rig had blown over on U.S. Highway 287 north of Amarillo at River Park Drive. No injuries were reported.

Thunderstorm Wind, Oldham

When
August 4, 6:47 PM CST to 6:49 PM CST
Where
Oldham County, 1 mi N of Boys Ranch
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.544, -102.250

A trained spotter also reported tree limbs down in Boys Ranch...however the trained spotter could not estimate the size of the tree limb while he was driving. No injuries were reported.

Thunderstorm Wind, Hartley

When
August 4, 7:00 PM CST to 7:02 PM CST
Where
Hartley County, Channing
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.680, -102.330

Local law enforcement officials reported numerous power lines down due to thunderstorm winds from Channing to five miles north of Channing. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254911, 254912, 254915, 254913, 254916, 254914.